Colorado, 2003Drought in Colorado, December 1 to 31, 2003
December 1 to 31, 2003 · NWS GJT · 21 events in 21 counties and zones
A number of winter storms impacted western Colorado resulting in above normal snowpack across all basins by the end of December. The effects of the heavy snowpack were difficult to characterize.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A number of winter storms impacted western Colorado resulting in above normal snowpack across all basins by the end of December. The effects of the heavy snowpack were difficult to characterize. One stormy month by itself will have little effect on moisture deficits that have accumulated over such a protracted period of time. Therefore, moderate to severe drought conditions continued across western Colorado. See the January, 2004 Storm Data publication for a continuation on this drought situation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 2:07 PM MST, 9 hours 53 minutes earlier.
Area forecast discussion, Nov 30, 2:07 PM MST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MST SUN NOV 30 2003
.DISCUSSION...
SHORT TERM DISCUSSION (TONIGHT THROUGH MONDAY NIGHT)...SHRTWV RIDGE
HAS HELPED TO KEEP DEEPER MOISTURE NORTH OVER IDAHO AND WYOMING THIS
AFTERNOON...RESULTING IN MUCH LESS SNOWFALL THAN WE WERE EARLIER
ANTICIPATING. MOISTURE CURRENTLY STREAMING OVER THE FORECAST AREA
IS GENERALLY OF THE MID AND HIGH LEVEL VARIETY WITH ONLY A FEW SNOW
SHOWERS EXPECTED TO LINGER OVER THE NORTHERN MOUNTAINS TONIGHT.
OTHERWISE...DRY AND NOT QUITE AS COLD CONDITIONS CAN BE EXPECTED
TONIGHT WITH CLOUD COVER HELPING TO HOLD MINS UP SLIGHTLY. VALLEY
INVERSIONS CONT TO WEAKEN AND THIS TREND WL CONTINUE ON MONDAY WITH
SEVERAL OF THE LOWER VALLEYS EXPECTED TO MIX OUT WITH INCREASING
MOISTURE AND WINDS BY AFTERNOON. HOWEVER...BUFKIT SOUNDINGS
CONTINUE TO SUPPORT INVERSIONS HOLDING OVER A FEW LOCATIONS...SO WL
CONT TO CUT GUIDANCE NUMBERS OVER A FEW OF THE COLDER VALLEYS...
INCLUDING GRAND JUNCTION. BY MONDAY NIGHT...LOWER LEVEL MOISTURE
WORKS BACK INTO THE NORTHERN ZONES AS A SLIGHTLY STRONGER WAVE
WORKS SE THROUGH THE REGION. WL CONT WL LOW CHC POPS OVER THE NRN
MOUNTAINS MONDAY NIGHT...AS MOISTURE REMAINS SOMEWHAT LIMITED.
CURRENT GRIDDED FIELDS FOR MONDAY NIGHT REMAIN REASONABLE ATTM.
LONG-TERM DISCUSSION...
TUESDAY-TUESDAY NIGHT...MODELS CONTINUE TO SHOW FAST-MOVING SHORTWAVE
EXITING EAST OF THE FORECAST AREA TUE WITH DECREASING CLOUDS AND SNOW
SHOWERS LINGERING IN THE NRN CO MTNS. TROUGH AXIS OVER WESTERN CO AT
18Z AND CO/KS BORDER BY 00Z. HAVE EXTENDED THE POPS INTO TUE
MORNING AS THETA-E CROSS SECTIONS OVER THE NORTH SHOW CONTINUED
INSTABILITY/MOISTURE THROUGH 18Z. MOISTURE RAPIDLY DECREASES TUE
AFTERNOON AS STABILITY INCREASES. WITH SKIES CLEARING BY THE
EVENING...LOWS WILL DROP BELOW PREVIOUS NIGHTS. PRESENT FORECAST
HANDLES THIS WELL AND THE ONLY ADJUSTMENTS MADE WERE ALONG THE WEST
AND SOUTHWEST EDGES TO MATCH-UP BETTER WITH OUR NEIGHBORS.
WEDNESDAY...CONTINUES WITH DRY CONDITIONS AS SHORTWAVE RIDGE MOVES
EAST OF THE AREA AHEAD OF A WEAK SHORTWAVE ON TUE. TEMPS SHOULD
INCREASE A FEW DEGREES OVER TUES.
THURSDAY-SUNDAY...MODEL TREND HAS BEEN FOR WEAKER AND A MORE
NORTHERLY TRACK FOR THURSDAYS SHORTWAVE. WILL STAY WITH PARTLY
CLOUDY CONDITIONS AND NO PRECIP IN THE FORECAST. FRIDAY LOOKS LIKE
ANOTHER DRIER DAY WITH MOSTLY CLEAR SKIES...SO LOWERED FRI MORNING
MIN TEMPS. BROADER TROUGH APPROACHES SAT AND SUN SO TRENDED CLOUDS
AND POPS UP DURING THAT PERIOD WITH WARMER MIN TEMPS AND COOLER MAX
TEMPS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
&&
JC/EH/CJC
Hazardous weather outlook, Nov 30, 5:43 AM MST, 18 hours 17 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
543 AM MST SUN NOV 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
FOR EASTERN UTAH
.DAY ONE...TODAY AND TONIGHT...
LIGHT SNOW IS EXPECTED TODAY OVER THE NORTHERN MOUNTAIN
PASSES...CAUSING LOCALLY SLICK ROADWAYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MC/CJC
Drought, San Juan River Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Drought, Southwestern San Juan Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Drought, Uncompahgre Plateau and Dallas Divide
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Drought, Upper Gunnison River Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Drought, Upper Yampa River Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Drought, West Elk and Sawatch Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Drought, Animas River Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Drought, Central Colorado River Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Central Gunnison and Uncompahgre River Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Drought, Central Yampa River Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Drought, Debeque to Silt Corridor
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Elkhead and Park Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Drought, Flattop Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Drought, Four Corners / Upper Dolores River Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Drought, Grand and Battlement Mesas
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Drought, Grand Valley
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Drought, Lower Yampa River Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Drought, Northwestern San Juan Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Drought, Paradox Valley / Lower Dolores River Basin
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Drought, Roan and Tavaputs Plateaus
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, December 1 to 31, 2003$240 million · 24 events
- Drought in Wisconsin, December 1 to 9, 200320 events
- High Wind in Alaska, December 1 to 2, 2003$14,000 · 61 kt wind · 9 events
- Drought in Utah, December 1 to 31, 20037 events
- Dense Fog in Wyoming, December 1 to 2, 20033 events
- High Wind in New York, December 1, 2003$10,000 · 60 kt wind · 2 events
- Flood in Illinois, December 1 to 5, 20031 event
- Heavy Snow in Michigan, December 1 to 2, 20031 event
- Heavy Rain in Hawaii, December 1, 20031 event
- Heavy Rain in Hawaii, December 1, 20031 event
- Heavy Rain in Hawaii, December 1, 20031 event
- Heavy Snow in Washington, December 1, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331297, 5331298, 5331299, 5331300, 5331301, 5331302, 5332194, 5332195, 5332196, 5332197, 5332198, 5332199, 5332200, 5332201, 5332202, 5332203, 5332204, 5332205, 5332206, 5332207, 5332208.